Benzocaine-induced methemoglobinemia

MethemoglobinemiaMethemoglobinemia is a serious and potentially fatal complication that can occur with the use of benzocaine-containing anesthetics and a wide variety of other pharmacological agents. Due to the routine use of benzocaine as a topical anesthetic during endoscopy, all endoscopists should be aware of this reaction. Methemoglobinemia arises when an exogenous substance, such as benzocaine, oxidizes the iron moiety of hemoglobin from a ferrous to a ferric state, forming methemo-globin (MHg) at a rate 100 to 1000 times faster than it can be metabolized. MHg can no longer bind O2 properly, resulting in a shift of the O2 dissociation curve to the left, thereby compromising the transport of O2 from the lungs to metabolically active tissue. Patients typically present with peripheral cyanosis, mildly low O2 saturation levels by pulse oximetry and chocolate brown-coloured arterial blood. Benzocaine is typically given as a topical anesthetic during endoscopy and is administered by spraying the oral pharynx. We describe two cases of significant symptomatic methemoglobinemia occurring in the endoscopic unit at the Foothills Medical Center (Calgary, Alberta) in a two-month period. A further review of the diagnosis, treatment and pathophysiology of this condition is warranted given the common use of benzocaine-containing agents during endoscopy, and because many gastroenterologists, gastroenterology fellows and residents are unaware of this adverse drug reaction.

anosiahuman.com